Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 10, 2021Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 10, 2021, 5:36 PM EDT for Indian River County, Florida. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2021, 5:36 PM EDT (21:36 UTC)
Expired
Sep 10, 2021, 6:30 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
50

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 61 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:55 PM EDTTSTM WND GST 39Vero Beach Airport, FLTHE ASOS AT VERO BEACH REGIONAL AIRPORT MEASURED A WIND GUST OF 34KT/39MPH FROM THE WEST-NORTHWEST.
Sep 10, 6:05 PM EDTTSTM WND GST 505 W Vero Beach South, FLWEATHERFLOW STATION AT FLAMINGO DR N MEASURED A WIND GUST OF 43KT/50MPH FROM THE NORTHWEST.
Sep 10, 6:10 PM EDTHAIL 13 Sse Gifford, FLQUARTER SIZED HAIL REPORTED IN VERO BEACH AT US-1 AND 17TH ST VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS82 KMLB 102136
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Fri Sep 10 2021
 
FLZ054-059-102230-
St. Lucie FL-Indian River FL-
536 PM EDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of north central St.
Lucie and southeastern Indian River Counties through 630 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wabasso, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Indian River Shores and Vero
Beach South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2747 8032 2765 8053 2775 8051 2778 8036
      2758 8029
TIME...MOT...LOC 2135Z 288DEG 12KT 2771 8048 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Fehling

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 10, 4:26 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 10, 4:26 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
426 PM EDT Fri Sep 10 2021

.DISCUSSION...
Current- Tonight.... The east coast sea breeze has formed and is
slowly pushing inland. Scattered showers and storms started mid
afternoon, mainly across the northern coast. Storm movement was
generally to the east around 10 mph. Scattered to numerous
showers and storms expected later this afternoon and early
evening, with PoPs around 60-70 percent. Cell movement will
continue to generally be towards the east around 5-10 mph, but
some storms will have erratic motion due to outflow boundaries.
Strong to marginally severe storms will be possible with wind
gusts in excess of 50 knots and hail up to 1 inch possible. Other
storm threats for this afternoon and evening will be frequent
lightning, and torrential downpours. Forecast soundings continue
to show cold air aloft (500 mb temperatures of -7 to -9 C), with
PW values ranging from 1.89-2.03". Overnight lows will be in the
low to mid 70s under partly to mostly cloudy skies.

Saturday... The mid level trough will slowly move ENE across the
Atlantic as the weak frontal boundary continues to be stalled
across central Florida. An area of high moisture will remain over
the local area, with PW values at around 2". Increased coverage
(PoPs 40-50 percent) will continue, with highest coverage starting
across the interior in the early afternoon and shifting towards
the north and along the coast in the late afternoon and early
evening. Winds will be light and variable early in the
morning, before becoming easterly around 5-10 mph in the
afternoon. Afternoon highs will be in the upper 80 and low 90s
under partly cloudy skies.

Sun-Mon...High pressure will develop across the Atlantic with the
axis reaching into the southeast, north of Florida, bringing
easterly/onshore winds through the mid- and long-term periods.
Drier air in addition to the easterly wind will bring down rain
chances across the area Sunday, only 40%, but moisture begins to
return to the Treasure Coast Monday bringing precip chances back up
to 60-70%. Storms will be moving westward with activity bouncing
back into the area unlikely. Still expecting warm afternoons, with
highs in the upper 80s and lower 90s, and lows in the upper-70s
along the coast and mid-70s inland.

Tues-Fri...(Modified from previous discussion) High pressure axis
will remain well north of the local area, maintaining onshore flow
through the period, though veering a little more SE Thursday into
Friday. Higher moisture will keep PoPs generally 40-60% each day,
but easterly steering flow will help keep activity from drifting
back towards the east coast later in the afternoon and evening.
Towards the end of the period (Thursday timeframe), models suggest a
surface wave pushing northward from the tropics well offshore of the
local area. Confidence is low on this feature or any increased
convective activity being generated by it, but will continue to
monitor for future updates. Highs each day in the upper 80s to low
90s, with morning lows in the mid-70s, though upper 70s will be
possible along the immediate coast.

&&

.AVIATION... VFR conditions outside of convection. Scattered to
numerous showers and lightnings storms this afternoon and early
evening. With the front sagging steadily south today, convection
will spreading southward to the central and southern aerodromes
during the mid to late afternoon (18-23Z). IFR VSBYs with G35KT+
expected beneath precip cores. Overnight, winds will become light
and variable with any lingering showers or storms ending around
midnight. Winds will then become more northeast around 5-10 KT by
mid morning.

&&

.MARINE...
Current-Tonight... Ongoing showers and storms across the Atlantic,
mainly nearshore Brevard county. Cell movement is generally
towards the east coast around 10 KT. Current buoy 41009
observation show seas are 4 ft with east winds around 2 kt. Seas
will continue to decrease overnight with seas 3-5 ft in the
nearshore waters and seas 4-6 ft in the offshore waters.

Saturday... The stalled boundary front will continue to become
increasingly diffuse through the time frame. Increased shower and
lighting storms chances once again in the afternoon and early
evening. Winds becoming onshore at 10-15kts each afternoon.
Easterly winds should keep late afternoon and evening convection
from drifting back towards the east coast. Seas will be 3-4 ft in
the nearshore and 4-5 ft in the offshore waters.

Early next week...(Modified from previous version) The ridge axis
is expected to remain north of the local area, continuing onshore
flow through the period. Shower and storm chances returning to
near seasonal norms, with the highest chances across the interior,
as winds continue to keep activity from drifting back towards the
coast. Winds persisting at around 10-12kts each afternoon, with
seas generally 3-4ft on Monday, diminishing to 2-3ft through mid-
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  87  75  88 /  40  60  20  40
MCO  75  91  76  92 /  40  50  20  40
MLB  75  88  77  88 /  40  50  20  40
VRB  74  89  77  90 /  40  40  20  40
LEE  75  91  76  92 /  30  40  10  40
SFB  73  89  75  90 /  30  50  20  40
ORL  74  89  76  90 /  40  50  20  40
FPR  73  89  75  88 /  40  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Watson/Rodriguez/Haley
Hazardous weather outlook, Sep 10, 11:19 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1119 AM EDT Fri Sep 10 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1119 AM EDT Fri Sep 10 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and lightning storms are expected across east
central Florida today. Showers and storms should develop farther
south from the I-4 corridor to Lake Okeechobee and the Treasure
Coast this afternoon. Storm motion will be eastward at 5 to 10
mph, becoming slower and erratic late in the day.

A few strong to severe storms will be possible today, with wind
gusts in excess of 50 mph, hail to 1 inch in diameter, frequent
lightning strikes, and torrential downpours. Move indoors at
the first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Storms will have the potential to produce rainfall totals between
1 and 3 inches of rain in some areas, possibly higher in a couple
spots. this would cause temporary flooding of roads and other
urban and poorly drained, low lying areas. Never drive through
water covered roadways. Turn around, don't drown.

.RIP CURRENT IMPACT...
Building long period swells from distant Hurricane Larry produce
breaking waves up to 5 feet and maintain the High Risk for life-
threatening rip currents at area beaches today. Always heed the
advice of your local beach patrol. Entering the surf is strongly
discouraged again today.

.MARINE THUNDERSTORM GUST IMPACT...
Stronger storms could produce wind gusts above 35 knots on inland
lakes, the Intracoastal and near shore Atlantic waters today.

.WIND AND SEA IMPACT...
Swells from distant Hurricane Larry will produce seas of 6 feet
well offshore the coasts of Volusia and Brevard Counties this
morning, before gradually decreasing this afternoon and tonight.
Small craft should exercise caution for seas up to 6 feet and
hazardous conditions near inlets.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered showers and thunderstorms are expected through the
middle of next week, with increasing storm coverage possible
Wednesday and Thursday. Strong gusty winds, frequent lightning
and torrential downpours will accompany any stronger storms.

While seas and surf will slowly subside, a High Risk of dangerous
rip currents will continue Saturday, and will be at least Moderate
from Sunday onward.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Watson

In the hours before

Special weather statement, Sep 10, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Fri Sep 10 2021

FLZ054-059-102230-
St. Lucie FL-Indian River FL-
536 PM EDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of north central St.
Lucie and southeastern Indian River Counties through 630 PM EDT...

At 535 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wabasso, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pierce, Sebastian, Vero Beach, Indian River Shores and Vero
Beach South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2747 8032 2765 8053 2775 8051 2778 8036
      2758 8029
TIME...MOT...LOC 2135Z 288DEG 12KT 2771 8048

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:18 PM EDTSpecial Marine WarningMLB57 min
Sep 10, 5:44 PM EDTSpecial Marine WarningMLB91 min
Sep 10, 7:03 PM EDTSpecial Marine WarningMLB87 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.